There is a good possibility I will need to go on something like Prednisone, but I will confess that the side effects scare me. There was a time that I suffered pretty badly from an eating disorder so the thought of extreme weight gain is quite scary.
Is there an alternative to Prednisone? Or, if I control my diet and exercise regularly, can the weight gain be avoided? I really don’t want to gain a bunch of weight and get a “moon face”. I know it’s vanity, and there are worse things in this world, but there it is.
Depends on what the prednisone is for, frankly. It’s a medication with a lot of different usages, and many diseases and symptoms pretty much don’t respond to anything but prednisone or one of its close cousins who share the same side-effect profiles.
On the other hand, other conditions may have reasonable alternatives to systemic steroids.
The doctor who wants to put you on prednisone would be your best initial source of information.
Weight gain and ‘moon facies’ are not inevitable, but they are very common.
It is an excellent drug for certain conditions like Lupus. I have a friend that is on it and she never complains about it or has that side effect. She is slight and not overweight. Maybe give it a try and see if it does that or not with you. Many side effects happen to only some that take it. Good luck!
A key consideration, probably the key consideration (IMNSHO), is how long someone goes on prednisone for. For periods of less than a month or so, regardless of dose, side effects are less severe and less numerous - mostly a tendency to high blood sugar as someone mentioned, mood changes, a tendency for ‘heartburn’ (and even ulcers), and high blood pressure. These should all be reversible upon stopping the prednsione
OTOH, long-term use of prednisone and allied medications, can be associated with a LOT of significant side effects (see below), which can be permanent (*below). Often, therefore, prednisone is used only when there is no safer substitute. Occasionally, if the side effects are too severe, other, even more potent drugs can be used to take the place of some or all of the prednisone (so-called ‘steroid sparing agents’). These include meds such as Imuran (azathioprine) and Cytotan (cyclophosphamide). Although these two drugs have a different side effect profile than prednisone, they can also lead to nasty things like major infections, low blood counts, and, rarely, even cancer.
Some long-term side effects of prednisone (and glucocorticoids in general):
‘moon face’, unusual and cosmetically unwanted fat deposition
thin skin, bruising, acne, hirsutism (unwanted hair, e.g. facial hair on women)
cataracts* and glaucoma
high blood sugar (and even frank diabetes)
high blood pressure
atherosclerosis* (‘hardening of the arteries’)
infections (esp. viruses such as Herpes, TB, fungi, parasites)
stomach and duodenal ulcers
muscle wasting and weakness
mood changes including psychosis
Obviously, this is not medical advice and should not be taken as such. Rather it is an answer to the question ‘what are the side effects of steroids’, etc.
By the way, as far as I understand it, the weight gain associated with steroid use is due pretty much exclusively to its very potent appetite stimulating effect. So, if someone continues to eat and exercise exactly as before they went on prednisone, their weight shouldn’t change.
That being said, in addition to really revving up your appetite, prednisone also changes the body’s metabolism such that fat is preferentially stored in certain areas (face, around upper shoulders, upper back). As a result, even if the overall body weight doesn’t change, fat still tends to accumulate. Once deposited, fat in those areas is essentially impossible to get rid of until the prednisone is stopped.
Well, that’s kind of the point sometimes. Prednisone is prescribed for insulinoma specifically to raise blood sugar levels. My ferret had the choice of taking prednisone or diazoxide; given the possible side effects with the former, I went with the latter, even though it was two orders of magnitude more expensive. Of course, you’re not a ferret, and you may or may not have insulinoma, so you should ask your doctor what alternatives are available.
It’s the standard drug treatment for insulinoma in ferrets. It doesn’t cure the disease; it just increases the blood sugar level to the point where they no longer faint. It has the unfortunate side effect of actually accelerating the pancreatic tumor growth, which is why diazoxide is sometimes used instead.
With respect, and explicitly stating that this is just my opinion and speculation, I bet the reason it’s used so much in ferrets is a) cost, and b) tradition/teaching. Especially in light of its potential to stimulate growth of the insulinoma, prednisone treatment for humans with the disease isn’t even listed as an option in a (?the) major textbook (I just checked :)).
It’s a treatment to keep the insulinoma in check but is expected with time to fail. I just had to put down my last ferret a bit over a month ago as a result of the failure of the drug and progression of her disease.
Edit: So as to not totally be a hijack, please do not abruptly discontinue the prednisone once you’re on it unless explicitly directed by your doctor. Most people need to have the dosage tapered if they’ve been on it for longer than a week, or risk side effects.